Home  |  About us  |  Editorial board  |  Ahead of print  | Current issue  |  Archives  |  Submit article  |  Instructions |  Search  |   Subscribe  |  Advertise  |  Contacts  |  Login 
  Users Online: 454Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
ORIGINAL ARTICLE
Year : 2018  |  Volume : 9  |  Issue : 2  |  Page : 70-75

An analysis of adverse drug reactions in extremes of age group at tertiary care teaching hospital


1 Department of Pharmacology, B. J. Medical College, Ahmedabad, Gujarat, India
2 Department of Medicine, B. J. Medical College, Ahmedabad, Gujarat, India
3 Department of Paediatrics, B. J. Medical College, Ahmedabad, Gujarat, India

Correspondence Address:
Dr. Samidh Shah
Department of Pharmacology, B. J. Medical College, Ahmedabad - 380 016, Gujarat
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/picr.PICR_64_17

Rights and Permissions

Objectives: To analyze clinical spectrum, seriousness, outcome, causality, severity and preventability of ADRs in geriatrics and pediatric patients. Materials and Methods: All ADRs reported in geriatrics (≥ 65 years) and pediatrics (≤ 12 years) indoor as well outdoor patients from January, 2010 to April, 2016 at ADR monitoring centre, Department of Pharmacology, B. J. Medical College and Civil Hospital were identified. A retrospective analysis was carried out for clinical presentation, causality (as per WHO-UMC scale and Naranjo's algorithm), severity (Hatwig and Seigel scale) and preventability (Schaumock and Thornton criteria). Results: Out of 3690 ADRs, 160 were in geriatric patients (4.33%) while 231 in pediatric patients (6.26%). The most commonly affected body system was gastrointestinal (53, 33.13%) followed by neurological disorders (26, 16.25%) in geriatric patients. While in pediatric patients, the most commonly affected body system was skin and appendages (73, 31.60 %) followed by gastrointestinal disorders (58, 25.11%). The most common causal drugs in geriatric patients was cardiovascular (38, 23.75%) followed by antimicrobials (28, 13.25%). While in pediatric patients, the most common causal drug group was antimicrobials (85, 33.46%) followed by blood products (36, 14.12%). Total 17 ADRs reported following vaccination, 7 (41.17%) were injection site abscess and 11 (64.70%) were due to pentavalent vaccine. Polypharmacy was common in geriatrics (31, 19.37%). Causality assessment for majority of ADRs in geriatrics (83, 52.5%) and pediatrics (171, 67.32%) were probable. Conclusion: ADRs are common in geriatric and pediatric patients usually within four weeks of oral therapy. Active surveillance of drug safety monitoring in these vulnerable population is recommended.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1048    
    Printed41    
    Emailed0    
    PDF Downloaded94    
    Comments [Add]    

Recommend this journal